Alert archive / Minnesota / River Flood Warnings in 2010

River Flood Warning 50, NWS Grand Forks, ND

July 27, 2010Clay County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Jul 27, 2010, 9:09 PM CDT for Clay County, Minnesota. It took effect at Jul 30, 2010, 5:00 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Jul 27, 2010, 9:09 PM CDT (02:09 UTC)
In effect from
Jul 30, 2010, 5:00 AM CDT
Expired
Aug 5, 2010, 10:05 AM CDT
In force
6 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo River (MN) near Dilworth (DILM5). The gauge peaked at 13.66 ft at Aug 2, 2010, 7:00 PM CDT.

actionminormoderate10152007/2807/2907/3007/3108/0108/0208/0308/0408/0508/06
Action stage
12 ft
Minor stage
13 ft
Moderate stage
20 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05062000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Jul 27, 7:23 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 27, 7:23 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
723 PM CDT TUE JUL 27 2010

.DISCUSSION...

THE SFC BOUNDARY AND THUNDERSTORMS HAVE PUSHED SOUTH OF THE AREA.
WILL TRIM BACK POPS TO JUST SHOWERS THROUGH 03Z IN THE
SOUTH...WITH THE REST OF THE AREA DRY. THE REST OF THE OVERNIGHT
WILL SEE HIGH PRESSURE BUILDING IN AND A MUCH DRIER AIRMASS. A NEW
SET OF GRIDS AND TEXT PRODUCTS HAS ALREADY BEEN SENT TO ADDRESS THIS.

&&

.AVIATION...

PRECIP HAS CLEARED ALL TAF SITES...WITH W/NW WINDS MOVING IN.
WINDS COULD GUST TO NEAR 20KT ON WED...WITH VFR CONDITIONS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUL 27 2010/

SHORT TERM...
MAIN CHALLENGES FOR THIS FCST REMAINS TEMPS AND PCPN. SFC ANALYSIS
SHOWS A FRONTAL BOUNDARY STRETCHING FROM NEAR ROSEAU TO FARGO TO
LISBON WITH LOW PRESSURE CENTERED IN THE EXTREME NE CORNER OF SD. A
TROF EXTENDS E FROM THE LOW ACROSS CENTRAL MN. THE AREA IS EXPECTED
TO BE THE PRIME ZONE FOR STRONG STORMS THRU THE AFTERNOON AND
EVENING HOURS. MIXED LAYER CAPE VALUES LOOK TO BE IN THE 1500 TO
2000 J/KG RANGE AS MOISTURE CONTINUES TO POOL IN THE FAR SRN ZONES.
PLENTY OF SHEAR IS EXPECTED INVOF THE BOUNDARIES AND FCST SOUNDING
HODOGRAPHS SUPPORT THIS...WITH INDICATED 0-6 KM BULK SHEAR VALUES OF
50 TO 60 KTS. THEREFORE...THE MAIN THREAT FOR STRONG CONVECTION ATTM
REMAINS IN THE FAR SRN ZONES. AS FAR AT TEMPS GO...SIGNIFICANT CLOUD
COVER REMAINS OVER THE NRN HALF OF THE FA KEEPING VALUES
SUPPRESSED...AND THOSE WERE ADJUSTED ACCORDINGLY.

OTHERWISE...EXPECT THE FRONTAL BOUNDARY TO CONTINUE ITS SHIFT EWRD
THRU THE EVENING HOURS BRINGING SCATTERED CONVECTION. SFC HIGH
PRESSURE WILL THEN SHIFT OVER THE AREA FOR WED/THU BRINGING MORE
PLEASANT CONDITIONS AND LIGHT WINDS BEFORE ANOTHER SYSTEM APPROACHES
FOR LATE THU/FRI...BRINGING WARMER TEMPS AGAIN AND ANOTHER CHANCE
FOR MEASURABLE PCPN.

LONG TERM (SAT-TUE)...
THE EXTENDED BEGINS WITH NW FLOW INITIALLY THEN UPPER RIDGING
BUILDING INTO THE NRN PLAINS DURING THE LATTER PART OF THE WEEKEND.
THE RIDGE FLATTENS OUT SOMEWHAT EARLY NEXT WEEK AS S/WV ENERGY MOVES
ACROSS SOUTHERN CANADA. THE ECMWF WAS THE PREFERRED MODEL FOR THE
LONG RANGE FORECAST. A FRONTAL BOUNDARY WILL APPROACH THE REGION SUN
BRINGING A CHANCE FOR PRECIP. A WAVE IS FCST TO DEVELOP ALONG THE
BOUNDARY CONTINUING THE PRECIP CHCS MON INTO TUE. AT THIS POINT HAVE
LEFT LOW END POPS FOR MON/TUE. TEMPS WILL BE SEASONAL THROUGHOUT THE
PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jul 27, 6:59 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT TUE JUL 27 2010

MNZ001>005-007-008-013>015-022-027-NDZ006>008-014>016-024-026>030-
038-039-049-052-054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
WESTERN WALSH COUNTY-
659 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING HOWEVER NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL RETURN THURSDAY NIGHT INTO FRIDAY
AS AN AREA OF LOW PRESSURE APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-016-017-023-024-028>032-040-NDZ053-281200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
659 AM CDT TUE JUL 27 2010

...ISOLATED SEVERE STORMS POSSIBLE EARLY THIS MORNING AND AGAIN
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING
ALONG AND EAST OF A LINE FROM BEMIDJI TO FERGUS FALLS. DAMAGING
WINDS WILL BE THE PRIMARY THREAT. STORMS SHOULD MOVE OUT OF THE
REGION BY MID MORNING. MORE STRONG THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON WITH THE PASSAGE OF A COLD FRONT. STRONGEST STORMS ARE
EXPECTED EAST OF A LINE FROM ROSEAU TO FERGUS FALLS. THE PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT
SHOULD END BY 6PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL RETURN THURSDAY NIGHT INTO FRIDAY
AS AN AREA OF LOW PRESSURE APPROACHES THE REGION.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 27, 5:21 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     14 S COOPERSTOWN        47.24N 98.12W
07/27/2010                   BARNES             ND   PUBLIC

            STORM DAMAGE ALONG THE BARNES AND GRIGGS COUNTY LINE.
            POSSIBLE TORNADO...PENDING SURVEY.

&&

SROWE
Local storm report, Jul 27, 5:26 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             5 N EAST GRAND FORKS    48.00N 97.02W
07/26/2010  E1.00 INCH       POLK               MN   NWS EMPLOYEE

0937 AM     HAIL             LANCASTER               48.86N 96.80W
07/26/2010  E1.00 INCH       KITTSON            MN   CO-OP OBSERVER

            ONE OR TWO QUARTERS MIXED IN WITH MOSTLY DIME SIZE HAIL.

0837 PM     HAIL             3 SE ROCKLAKE           48.76N 99.20W
07/26/2010  E1.00 INCH       TOWNER             ND   PUBLIC

0855 PM     TSTM WND DMG     MUNICH                  48.67N 98.83W
07/26/2010                   CAVALIER           ND   TRAINED SPOTTER

            2 FT DIAMETER TREES UPROOTED - ESTIMATED WINDS OF 70-80
            MPH.

0855 PM     HAIL             3 WSW ROCKLAKE          48.77N 99.31W
07/26/2010  E0.25 INCH       TOWNER             ND   TRAINED SPOTTER

0945 PM     TSTM WND DMG     NEKOMA                  48.58N 98.38W
07/26/2010                   CAVALIER           ND   TRAINED SPOTTER

            LOST POWER

1010 PM     TORNADO          5 W MADDOCK             47.96N 99.64W
07/26/2010                   BENSON             ND   PUBLIC

            DEVILS LAKE WARNING POINT REPORT FROM PUBLIC OF POSSIBLE
            TORNADO

1045 PM     TSTM WND DMG     8 E LANGDON             48.76N 98.20W
07/26/2010                   CAVALIER           ND   PUBLIC

            NEW GRAIN TYPE BIN DENTED TO A DEPTH OF 3-4 FEET.

1114 PM     TSTM WND GST     HALLOCK                 48.77N 96.94W
07/26/2010  M62.00 MPH       KITTSON            MN   AWOS

            AWOS AT HALLOCK REPORTS GUST OF 54 KNOTS FROM WNW

1140 PM     TSTM WND DMG     8 NW GREENBUSH          48.78N 96.31W
07/26/2010                   ROSEAU             MN   LAW ENFORCEMENT

            SEVERAL TREES KNOCKED DOWN IN FARMYARD.

1230 AM     TORNADO          1 E DAZEY               47.19N 98.18W
07/27/2010                   BARNES             ND   PUBLIC

            DAMAGE TO GRAIN BINS...SEVERAL LOFTED AND DESTROYED.
            LARGE PINE TREES UPROOTED AND TREES STRIPPED. EQUIPMENT
            STORAGE BUILDINGS DESTROYED. PUBLIC DESCRIPTION AND
            PHOTOGRAPHS OF DAMAGE SUPPORT TORNADO BUT WILL MAKE FINAL
            INTENSITY ASSESSMENT UPON VISITATION TO AREA.

0135 AM     TORNADO          REILE'S ACRES           46.92N 96.86W
07/27/2010                   CASS               ND   LAW ENFORCEMENT

            TOUCHDOWN REPORTED NEAR REILES ACRES. MULTIPLE FUNNELS
            VIEWED BY SPOTTER LOCATED NORTH OF WEST FARGO.

0135 AM     TSTM WND GST     HORACE                  46.76N 96.90W
07/27/2010  E60.00 MPH       CASS               ND   AMATEUR RADIO

0140 AM     TSTM WND GST     3 S FARGO               46.83N 96.82W
07/27/2010  M72.00 MPH       CASS               ND   TRAINED SPOTTER

            MEASURED AT UNIVERSITY AND 32ND AVE SOUTH.

0300 AM     TSTM WND GST     VERGAS                  46.66N 95.80W
07/27/2010  E60.00 MPH       OTTER TAIL         MN   PUBLIC

0345 AM     TSTM WND DMG     14 S COOPERSTOWN        47.24N 98.12W
07/27/2010                   BARNES             ND   PUBLIC

            STORM DAMAGE ALONG THE BARNES AND GRIGGS COUNTY LINE.
            POSSIBLE TORNADO...PENDING SURVEY.

0440 AM     TSTM WND GST     BUFFALO                 46.92N 97.55W
07/27/2010  M67.00 MPH       CASS               ND   MESONET

            NDDOT RWIS NEAR BUFFALO ND

0454 AM     TSTM WND GST     CASSELTON               46.90N 97.21W
07/27/2010  E65.00 MPH       CASS               ND   BROADCAST MEDIA

0500 AM     TSTM WND GST     10 N FERGUS FALLS       46.43N 96.07W
07/27/2010  M55.00 MPH       OTTER TAIL         MN   BROADCAST MEDIA

0517 AM     TSTM WND GST     DILWORTH                46.88N 96.70W
07/27/2010  M42.00 MPH       CLAY               MN   DEPT OF HIGHWAYS

0530 AM     TSTM WND DMG     5 N RICHWOOD            47.05N 95.82W
07/27/2010                   BECKER             MN   PARK/FOREST SRVC

            SEVERAL SMALL TO MEDIUM SIZED TREES DOWNED DUE TO WIND
            GUSTS.

0548 AM     TSTM WND GST     LAKE PARK               46.88N 96.10W
07/27/2010  M48.00 MPH       BECKER             MN   DEPT OF HIGHWAYS

0701 AM     HAIL             SEBEKA                  46.63N 95.09W
07/27/2010  E0.88 INCH       WADENA             MN   CO-OP OBSERVER

0740 AM     TSTM WND GST     3 W DUNVILLA            46.66N 96.08W
07/27/2010  M55.00 MPH       OTTER TAIL         MN   BROADCAST MEDIA

1005 AM     HAIL             8 W DENT                46.55N 95.89W
07/27/2010  E1.00 INCH       OTTER TAIL         MN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

0422 PM     FUNNEL CLOUD     5 E BARRETT             45.91N 95.79W
07/27/2010                   GRANT              MN   FIRE DEPT/RESCUE

0429 PM     HAIL             1 W HOFFMAN             45.83N 95.81W
07/27/2010  E0.88 INCH       GRANT              MN   FIRE DEPT/RESCUE

&&

SROWE
Local storm report, Jul 27, 5:50 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
550 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 N BLUE GRASS          46.60N 95.01W
07/27/2010  E0.75 INCH       WADENA             MN   PUBLIC

&&

VGODON
Local storm report, Jul 27, 5:52 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      PERHAM                  46.60N 95.57W
07/27/2010                   OTTER TAIL         MN   PUBLIC

            4.25 INCHES OF RAIN FELL WHICH CAUSED STREET FLOODING.

&&

VGODON
Local storm report, Jul 27, 6:15 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      4 N BLUE GRASS          46.60N 95.01W
07/27/2010                   WADENA             MN   PUBLIC

            PONDED WATER ALL OVER YARD. ESTIMATED 4 TO 5 INCHES OF
            RAIN FELL.

&&

VGODON
Local storm report, Jul 27, 6:18 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
618 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      4 E BARNESVILLE         46.65N 96.33W
07/27/2010                   CLAY               MN   PUBLIC

            NEARLY 3 INCHES OF RAIN FELL FILLING ALL LOW SPOTS.
            SLOUGHS ARE FULL AND LOCAL CREEKS ARE RUNNING OUT OF
            THEIR BANKS.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:09 PM CDTRiver Flood WarningFGFClay6 days

Nearby

River Flood Warnings in Minnesota, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.